Michigan, 2017Flood in Michigan, August 10, 2017
August 10, 2017 · NWS MQT · 1 event in 1 county or zone
Thunderstorms moving across Wakefield dropped heavy rain which caused minor flooding near the intersection of Highways US-2 and M-28 on the afternoon of the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving across Wakefield dropped heavy rain which caused minor flooding near the intersection of Highways US-2 and M-28 on the afternoon of the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 10, 1:49 PM CST, 11 minutes earlier.
Area forecast discussion, Aug 10, 1:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
349 PM EDT Thu Aug 10 2017
.SHORT TERM...(This evening through Friday)
Issued at 228 PM EDT THU AUG 10 2017
Afternoon satellite and radar loops show a broad upper-level trough
across the Upper Great Lakes region with showers and thunderstorms
developing ahead of the surface low, currently situated in far
southwest Upper Michigan, across the warm sector as a PV anomaly
begins to provide additional lift. Fairly expansive cloud cover has
lingered across the warm sector, hindering our heating a bit this
afternoon. However, fairly humid conditions were observed across the
warm sector with dew points in the low to mid 60s.
The main concern this afternoon and evening is for the potential for
strong to possibly severe storms across the south central portions
of Upper Michigan. As the surface low and upper-level PV anomaly
track eastward across northern Wisconsin and central portions of
Upper Michigan this afternoon, expect showers and thunderstorms to
increase in coverage. The better surface-based instability, with
around 1500 J/kg, is progged to nose into south central portions of
the area. Shear wise, with the mid and upper-level jet pushing east
across southern Wisconsin, the better deep-layer shear will be
displayed well south of the area. At best, we may see a brief window
where we see 20 to 25 knots of effective bulk shear this afternoon
across the south central. However, with the main upper-level wave
moving overhead, there should be enough lift to take advantage of
the instability and marginal shear for a storm or two to become
strong to severe. In fact, while the magnitude of effective shear is
not impressive, the direction shear is rather impressive. Therefore,
if a storm or two can rotate this afternoon/evening, with quasi-
steep mid-level lapse rates and dry-mid level air in place, large
hail and damaging winds look possible. Elsewhere, with MUCAPES
around 500 J/kg cannot rule out the possibility of a few rumbles of
thunder this afternoon.
Tonight through Friday, as the main system exits the area wrap
around rain showers will diminish from west to east. Still cannot
rule out a few rumbles of thunder across the central and east during
the overnight hours, but any stronger thunderstorm activity should
weaken. A few models are a bit robust compared to others in clearing
things out on the back side of the system; which seems fairly
reasonable as there is no expansive deck of stratus behind the
system across northern Minnesota at the moment. Therefore, expect
skies to gradually clear across the west during the late morning to
early afternoon hours on Friday. Across the central and east, where
onshore, upslope northerly flow is expected to persist, the clouds
may remain socked in for a good portion of the day, with drizzle at
least during the morning hours.
.LONG TERM...(Friday night through Thursday)
Issued at 349 PM EDT THU AUG 10 2017
Fairly quiet weather expected through much of the extended forecast.
There will be some afternoon showers and thunderstorms possible
Monday afternoon and more widesrpead rainfall expected toward the
end of the extended forecast.
Saturday and Sunday: The main upper-level trough axis will shift to
the east of the Upper Peninsula this weekend as dry surface high
pressure builds into the area. This will keep conditions mainly dry
for the U.P. There will probably be some afternoon fair weather
cumulus clouds that develop during the afternoon hours; however,
these will quickly diminish as the sun sets. High temperatures will
remain mainly in the 70s as at least some troughing lingers over the
area.
Monday through Wednesday: As the upper-level trough continues to
push slowly to the east, a weak shortwave is progged to brush
through the Upper Great Lakes region Monday afternoon. At this
point, it looks like the wave will slide through during peak heating
and just enough moisture and instability will be in place to allow
for some afternoon showers and thunderstorms to develop. The best
chances will be along any lake breezes that develop during the
afternoon as these will act as the trigger/low level forcing for
development. Otherwise, the rest of this period will remain fairly
dry with a warming trend expected as upper level ridging moves into
the Upper Great Lakes. Temperatures will be in the mid to upper 70s
Monday before slowly warming to the upper 70s and low 80s by
Wednesday afternoon.
The rest of the extended: Model differences remain, on the
placement/development of a surface low progged to develop over the
Northern Plains late Wednesday night into Thursday. The GFS is much
more progressive with the upper-level troughing and development of a
surface low, while the EC keeps the ridge in place a bit longer.
This will allow for some unsettled weather toward the end of the
extended (Thursday into Friday). At this point, will stick with a
consensus of the models for this time period, introducing more of a
widespread potential for scattered rain showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM EDT THU AUG 10 2017
Challenging aviation forecast today as low pressure currently
situated near KIWD this afternoon pushes east across Upper Michigan
this afternoon into the overnight hours. Ahead of this low, showers
and thunderstorms are expected at KSAW this afternoon, with
lingering showers and perhaps some lingering drizzle early Friday
morning. Behind the low at KIWD/KCMX ceilings and visibilities will
deteriorate down into the IFR category through the late afternoon
and tonight as cooler air moves over the area and upslope flow
develops from the northwest. These lower ceilings and visibilities
will eventually arrive to KSAW later tonight, and may linger into a
good portion of the day on Friday. Conditions on Friday should
improve into at least the MVFR category at KIWD/KCMX through the
late morning hours.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 228 PM EDT THU AUG 10 2017
As surface low pressure moves across Upper Michigan this afternoon
and into the overnight hours, a few observations had noted gale
force winds behind the surface low across the far southwestern
portions of the lake. These winds should subside through the
afternoon hours; however as the low pressure system does continue to
move east tonight, expect winds of 20 to 30 knots across the west
and central portions of the lake. As the system exits the region and
the pressure gradient weakens through the day Friday, winds will be
around 15 to 20 knots. Fog looks possible across the lake,
especially where area of heavy rain occur tonight into Friday.
Friday night through the middle of next week, winds look like they
will remain at or below 15 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 8 PM EDT /7 PM CDT/ this evening for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Aug 10, 1:53 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
353 PM EDT Thu Aug 10 2017
MIZ001>007-009>014-084-085-111200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
353 PM EDT Thu Aug 10 2017 /253 PM CDT Thu Aug 10 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible through tonight over most of Upper
Michigan. A few thunderstorms this evening could be strong to
severe with gusty winds and large hail over south central upper
Michigan.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are possible Friday afternoon across eastern upper
Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-111200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
353 PM EDT Thu Aug 10 2017 /253 PM CDT Thu Aug 10 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible over eastern portions of Lake Superior
through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-111200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
353 PM EDT Thu Aug 10 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible through tonight. A few storms may be
strong to severe through this evening and could contain large
hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
KEC
In the hours before
Special weather statement, Aug 10, 1:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Marquette MI
337 PM EDT THU AUG 10 2017
MIZ002-009-102000-
Ontonagon MI-Gogebic MI-
337 PM EDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC AND SOUTH CENTRAL
ONTONAGON COUNTIES UNTIL 400 PM EDT/300 PM CDT/...
At 337 PM EDT/237 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Northern Lake Gogebic, or 26 miles south of
Ontonagon. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lake Gogebic State Park.
LAT...LON 4643 8961 4660 8956 4661 8928 4634 8936
TIME...MOT...LOC 1937Z 281DEG 1KT 4650 8949
Ritzman
Flood, Gogebic
- When
- August 10, 2:00 PM CST to 3:00 PM CST
- Where
- Gogebic County, 1.14 mi WNW of Wakefield to 1.11 mi WNW of Wakefield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.477, -89.942
Heavy rainfall which lasted approximately one hour caused an estimated 6-8 inches of water over roads near the intersection of Highways US-2 and M-28. Time of the report was estimated from radar.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715650.